What are Laced Drugs, and Should You Be Concerned?

Lacing is the act of entwining things together – we lace our shoes, we lace our fingers, and amidst a severe opioid epidemic, we are also lacing drugs. But, lacing drugs isn’t as sweet or simple as it sounds. In fact, laced drugs are among the most dangerous and fatal threats up against our youth today.

What are Laced Drugs, Exactly?

Laced drugs are two or more substances mixed together, usually done discreetly by the drug manufacturer in efforts to make more money. By adding a cheaper substance to a drug (and masking it), drug suppliers are able to “bulk up” their original product and sell less for more.

The substances being “laced” into other drugs are called cutting agents or adulterants, which are potent chemicals that produce mind-altering effects similar to the drug. Cutting agents can be things you’d find in the home, such as rat poison, laundry detergent, boric acid, baking soda, and talcum powder. They can also be other drugs, such as caffeine, PCP, and fentanyl. In near every case, ingesting these chemicals will produce negative side effects.

Laced drugs are not a new concept. However, they are becoming an increasing concern with the rise of fentanyl. Fentanyl is a synthetic opioid drug that is 100 times more powerful than morphine, and 50 times more potent than heroin. A pinch (2-3mg) of fentanyl – which is a white powdery substance, similar to cocaine or heroin – is enough to cause a fatal overdose.

According to the Center for Disease Control, there were more than 28,400 deaths involving synthetic opioids (mainly fentanyl) in 2017 across the United States. This is more overdose deaths than there were from any other type of opioid drug, such as heroin. Head over to the National Institute on Drug Abuse website, and you can see the sharp increase in overdose deaths due to fentanyl-laced drugs: Overdose deaths involving synthetic opioids (i.e. fentanyl and fentanyl analogs) increased near 13-fold from 2007 to 2017. The main driver of this increase was drugs combined with fentanyl.

Fentanyl is cheap to get or make, and as described above, is extremely potent for users. The smallest dose of fentanyl can produce extreme effects, such as hallucinations. Drug manufacturers will use fentanyl to amplify the high of other drugs like cocaine and illicit painkillers – And, due to its high potential for addiction, amplify the chance of buyers coming back for more.

Today, fentanyl is showing up in cocaine, heroin, meth, pain pills like Oxycodone, and other medications like Xanax. And these laced drugs are more common than we think. According to a recent CDC report, 2 out of 5 cocaine overdoses involved fentanyl in 2016, and one-third of fentanyl overdoses also involved heroin. Even celebrities like Tom Petty, Prince, and Mac Miller overdosed on drugs with fentanyl.

The Dangers of Lacing Drugs

Laced drugs are inherently dangerous, for a multitude of reasons. Should parents be concerned if their kids are using, or experimenting with drugs? The answer is yes. Most often, people who consume laced drugs do so unknowingly – most think they are taking the drug they purchased, such as cocaine or pills on the street, without any knowledge that another substance might be mixed in.

The problem with this, especially in cases with drugs like fentanyl, it can lead to adverse effects and overdose relatively quickly. As noted above, a tiny amount of fentanyl is enough to be fatal. A tiny amount of fentanyl mixed into a bump of cocaine – or any drug for that matter – can be fatal. Even when fentanyl is not involved, mixed drug combinations can lead to a series of negative effects on the body. For example, if cocaine (a stimulant) is laced with a cheaper drug like heroin (an opioid), the body will experience conflicting reactions: Cocaine will activate the nervous system while heroin will depress it, causing opposite effects. Laced drugs can also mask any overdose symptoms that might occur.

In addition to drugs laced with other drugs, there is also the danger of lacing drugs with household substances like rat poison and bleach. These substances are toxic for human consumption and can lead to many adverse effects, including internal bleeding and respiratory distress.

How Can You Tell if Drugs are Laced?

Unfortunately, laced drugs are not easy to spot. Fentanyl, for example, looks a lot like other white-powder drugs, and can be hidden in plain sight. Painkiller abuse a major problem among youth; unfortunately, fentanyl and other substances can be easily hidden (and go undetected) in pill form. Today, illicit drugs and pills very often contain traces of fentanyl, including what’s being marketed as Xanax, OxyContin, and heroin on the streets.

What to Do Next

The most important thing we can do is spread awareness about the presence of laced drugs on the streets. Because young people often encounter pills and powders at parties, it’s important they know the risks. Talk to your children not only about the dangers of drug abuse, but also the risk of taking mixed drugs. Even if your son or daughter thinks they know what they are taking, or even where they got it, there is always the risk that it can be counterfeit.

If your son or daughter is using drugs, or dependent on drugs and alcohol, it is important to seek help. Laced drugs are at every corner, and a one-time encounter with them is enough to be detrimental. Seek professional guidance from your physician, or contact a specialized treatment center like Turnbridge for help. We are here for you at 877-581-1793.